Ohio, 2002

Damaging Winds in Ohio, March 9, 2002

March 9, 2002 · NWS ILN · 4 events in 4 counties and zones

4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 9, 3:15 PM EST, 55 minutes earlier.

Area forecast discussion, Mar 9, 3:15 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
315 PM EST SAT MAR 9 2002

CLASSIC HIGH WIND EVENT FOR THE RGN ONGOING.  DYNAMIC STORM SYS
CONTS TO WRAP UP...HELPED GREATLY BY INTRUSION OF STRATOSPHERIC AIR
EVIDENT ON THE TOP/OMA SNDGS THIS MORNING AT H3 AND ABV.  MODEL
TIMEHEIGHTS ADVERTISE VERTICAL THETA SFCS THRU THIS EVE...WHICH WL
CONT TO SUPPORT BRINGING THE 50 KT WINDS TO THE SFC.  BASED ON
UPSTREAM OBS...INCLUDING 60 KTS AT BMI LAST HOUR IN ILLINIOS...WL
LIKELY EXTEND THE WARNING THRU MIDNIGHT OVER THE NORTH.  OTHW...WL
EXTEND ADVSRY THRU MIDNIGHT...AND THEN GRADUALLY TAPER OFF TO 15-25
BY LATE TNGT.  GUID TEMPS LK RSNBL.

LKS LIKE SOM LLVL MSTR WL LINGER OVER THE NORTH ON SUNDAY...WHERE WL
INDC PCLDY SKIES.  OTHW...LKS LIKE A FAIR AMNT OF SMS (STRONG MARCH
SUN) WHICH WL LIKELY ALLOW TEMPS TO APPRCH THE WARMER FWC NUMBERS.
WL INDC MCLR SUN NIGHT...THEN PCLDY ON MONDAY AS HIGH/MID LVL MSTR
INCREASES AHD OF NEXT SYS.  HV RAISED THE FWC IN THE STRENGTHENING
WAA PATTERN ON MONDAY.  WL INTRODUCE CHC POPS ALL ZONES ON MON NIGHT.

ZFP CURRENTLY BEING UPDATED TO CLEAR WATCH IN THE WEST.  THIS SHUD
BE OUT ARND 345.  MAIN ISSUANCE LIKELY BY 445 THIS AFTN DUE TO
ONGOING ACTIVE WX.  AFD WILL BE REISSUED WITH FINAL HEADLINES.

.ILN...HIGH WIND WARNING ENTIRE CWFA UNTIL 7 PM.

JOHNSTONE

In the hours before

Local storm report, Mar 9, 2:53 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
253 PM EST SAT MAR 9 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0244 PM    MIDDLETOWN                OH   59 MPH NON TSTM WIND GUST
03/09/02   BUTLER

JF
Local storm report, Mar 9, 3:25 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
325 PM EST SAT MAR 9 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0321 PM    2SE WILMINGTON            OH    NON TSTM WIND GUST
03/09/02   CLINTON                        61 MPH WIND GUST MEASURED

0310 PM    ANNA                      OH    MPH NON TSTM WIND GUST
03/09/02   SHELBY                         67 MPH WIND GUST MEASURED
Special weather statement, Mar 9, 3:27 PM EST, 43 minutes before
KYZ091>093-OHZ026-034-035-042>044-051>053-060>062-070>072-077-078-
092045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
327 PM EST SAT MAR 9 2002

THE SEVERE THUNDERSTORM WATCH HAS BEEN CLEARED FROM WESTERN OHIO AND
NORTHERN KENTUCKY.  THE THREAT OF SEVERE THUNDERSTORMS HAS MOVED OFF
TO THE EAST.

PADGETT
Local storm report, Mar 9, 3:51 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
351 PM EST SAT MAR 9 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0333 PM    OSTRANDER                 OH    NON TSTM WIND GUST
03/09/02   DELAWARE                       76 MPH MEASURED
Local storm report, Mar 9, 3:59 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
359 PM EST SAT MAR 9 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

                                          COUNTYWIDE
0150 PM                              IN   NON TSTM WIND GUST
03/09/02   FAYETTE                        TREES DOWN COUNTYWIDE

0155 PM                              IN   NON TSTM WIND GUST
03/09/02   WAYNE                          50 TREES DOWN COUNTYWIDE

0155 PM                              IN   NON TSTM WIND GUST
03/09/02   FRANKLIN                       TREES AND POLES DOWN
                                          COUNTYWIDE

0210 PM                              IN   NON TSTM WIND GUST
03/09/02   DEARBORN                       SEVERAL TREES DOWN

0210 PM                              OH   NON TSTM WIND GUST
03/09/02   MERCER                         TREES AND POLES DOWN
                                          COUNTYWIDE

0210 PM                              OH   NON TSTM WIND GUST
03/09/02   DARKE                          TREES AND POLES DOWN
                                          COUNTYWIDE. ROOF BLOWN OFF
                                          BARN.

0210 PM                              IN   NON TSTM WIND GUST
03/09/02   SWITZERLAND                    SEVERAL TREES DOWN
                                          COUNTYWIDE
Local storm report, Mar 9, 4:06 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
406 PM EST SAT MAR 9 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0359 PM    GROVE CITY                OH   NON TSTM WIND GUST
03/09/02   FRANKLIN                       84 MPH GUST. 6 INCH
                                          TREE SNAPPED OFF AT
                                          BASE.

JF

The radar

The Cincinnati radar (KILN), 120 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Delaware

When
March 9, 4:10 PM EST to 4:20 PM EST
Where
Delaware County, Countywide
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.300, -83.000

Several trees were blown down in the eastern part of the county.

Thunderstorm Wind, Franklin

When
March 9, 4:10 PM EST to 4:20 PM EST
Where
Franklin County, Countywide
Measured
50 kt (58 mph)
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
39.967, -83.033

Several trees were blown down in the eastern part of the county.

Thunderstorm Wind, Fairfield

When
March 9, 4:30 PM EST to 4:35 PM EST
Where
Fairfield County, Lancaster
Measured
50 kt (58 mph)
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
39.717, -82.600

Trees were blown down in town.

Thunderstorm Wind, Licking

When
March 9, 4:35 PM EST to 4:40 PM EST
Where
Licking County, Newark
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.067, -82.400

Trees were blown down in town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5286973, 5286975, 5286974, 5286976.